Alert archive / Montana / Red Flag Warnings in 2023

Red Flag Warning 4, NWS Great Falls, MT

August 17, 202315 counties in Montana

NWS Great Falls, MT issued this red flag warning at Aug 17, 2023, 11:53 AM MDT for 15 counties in Montana. It took effect at Aug 18, 2023, 10:00 AM MDT. It was in force for 11 hr. 13 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 2023, 11:53 AM MDT (17:53 UTC)
In effect from
Aug 18, 2023, 10:00 AM MDT
Expired
Aug 18, 2023, 9:00 PM MDT
In force
11 hr
Issued by
NWS Great Falls, MT

Counties Blaine County, MT, Broadwater County, MT, Cascade County, MT, Chouteau County, MT, Fergus County, MT, Gallatin County, MT, Hill County, MT, Jefferson County, MT, Judith Basin County, MT, Lewis and Clark County, MT, Meagher County, MT, Phillips County, MT, Pondera County, MT, Powell County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 12:26 PM MDTNON-TSTM WND GST 465 Wsw Great Falls, MTASOS station KGTF Great Falls Airport.
Aug 18, 2:26 PM MDTTSTM WND GST 6112 E Bozeman, MTMesonet station MTBZH Bozeman Pass (MT DOT).
Aug 18, 3:13 PM MDTTSTM WND GST 583 Nw Winston, MTAmbient station Winston 19mwl.
Aug 18, 3:14 PM MDTTSTM WND GST 602 E Helena, MTASOS station KHLN Helena Airport.
Aug 18, 3:21 PM MDTTSTM WND GST 583 Wnw Townsend, MTMesonet station GINM8 Ginger RAWS. Station reports hourly, hence time estimated by radar.
Aug 18, 4:00 PM MDTNON-TSTM WND GST 524 E Cascade, MTMesonet station MTM76 Cascade E Mda.
Aug 18, 4:00 PM MDTNON-TSTM WND GST 533 Ssw Loma, MTMesonet station MTM45 3.2 SW Loma (MT-MESO).
Aug 18, 4:30 PM MDTNON-TSTM WND GST 545 Wsw Great Falls, MTASOS station KGTF Great Falls Airport.
Aug 18, 4:40 PM MDTNON-TSTM WND GST 551 N Loma, MTMesonet station MTLOM Loma (MT DOT).
Aug 18, 4:58 PM MDTTSTM WND GST 622 Nw Windham, MTAWOS station K1CM Charlie.
Aug 18, 5:18 PM MDTTSTM WND GST 548 Ene Denton, MTAWOS station K1DM 7 ENE Denton.
Aug 18, 5:32 PM MDTTSTM WND GST 533 Sw Lewistown, MTASOS station KLWT Lewistown Airport.
Aug 18, 5:49 PM MDTTSTM WND GST 585 Nne Forestgrove, MTAWOS station K1NM November.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 5.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2503 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WWUS85 KTFX 171753
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1153 AM MDT Thu Aug 17 2023

MTZ112-180900-
/O.CAN.KTFX.FW.A.0005.230818T1600Z-230819T0300Z/
/O.EXT.KTFX.FW.W.0003.230817T1800Z-230819T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
1153 AM MDT Thu Aug 17 2023

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT FRIDAY FOR HOT
TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 112...

The National Weather Service in Great Falls has cancelled the Fire
Weather Watch.

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty.

* TEMPERATURES...Today, in the 90s to near 100 degrees. Friday, in
  the 80s to lower 90s.

* WINDS...Today, west 15 to 25 mph, with gusts up to 35 mph. 
  Friday, west 20 to 30 mph with gusts up to 45 mph.

* RELATIVE HUMIDITY...Today, as low as 13 percent, with poor
  moisture recovery tonight. Friday, as low as 19 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113>115-117-180900-
/O.UPG.KTFX.FW.A.0005.230818T1600Z-230819T0300Z/
/O.NEW.KTFX.FW.W.0004.230818T1600Z-230819T0300Z/
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
1153 AM MDT Thu Aug 17 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM MDT FRIDAY FOR
HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 113, 114, 115, AND 117...

The National Weather Service in Great Falls has issued a Red Flag
Warning for hot temperatures, gusty winds, and low relative
humidity, which is in effect from 10 AM to 9 PM MDT Friday. The
Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* TEMPERATURES...In the mid-80s to near 100 degrees.

* WINDS...West 15 to 30 mph, with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
4 follow-up statements
578 
WWUS85 KTFX 180146
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
746 PM MDT Thu Aug 17 2023

MTZ112-181200-
/O.CON.KTFX.FW.W.0003.000000T0000Z-230819T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
746 PM MDT Thu Aug 17 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT FRIDAY FOR
HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 112...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty.

* TEMPERATURES...In the 80s to lower 90s Friday.

* WINDS...West 20 to 30 mph with gusts up to 45 mph Friday.

* RELATIVE HUMIDITY...As low as 19 percent Friday. Poor overnight
  recovery tonight.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113>115-117-181200-
/O.CON.KTFX.FW.W.0004.230818T1600Z-230819T0300Z/
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
746 PM MDT Thu Aug 17 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM MDT
FRIDAY FOR HOT TEMPERATURES, GUSTY WINDS, AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 113, 114, 115, AND 117...

* AFFECTED AREA...Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* TEMPERATURES...In the mid-80s to near 100 degrees.

* WINDS...West 15 to 30 mph, with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
024 
WWUS85 KTFX 180811
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
211 AM MDT Fri Aug 18 2023

MTZ116-118-182300-
/O.EXA.KTFX.FW.W.0004.230818T1600Z-230819T0300Z/
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
211 AM MDT Fri Aug 18 2023

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM MDT
THIS EVENING FOR HOT TEMPERATURES, THUNDERSTORMS, GUSTY WINDS, AND
LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 116 AND 118...

The National Weather Service in Great Falls has issued a Red Flag
Warning for hot temperatures, thunderstorms, gusty winds, and low 
relative humidity, which is in effect from 10 AM this morning to 9 
PM MDT this evening.

* AFFECTED AREA...Lincoln Ranger District of the Helena National 
  Forest and Helena and Townsend Ranger Districts of the Helena 
  National Forest.

* TEMPERATURES...In the mid 90s.

* WINDS...West 20 to 30 mph, with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

Additional details...There is the potential for thunderstorms late
this afternoon and early this evening. Some of these storms will 
produce strong wind gusts and lightning with little rainfall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of 
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ112-182300-
/O.CON.KTFX.FW.W.0003.000000T0000Z-230819T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
211 AM MDT Fri Aug 18 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A
WIND SHIFT FOR FIRE WEATHER ZONE 112...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty.

* TEMPERATURES...Around 90.

* WINDS...West 35 to 45 mph, with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

Additional details...A wind shift to the north will occur this
evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113>115-117-182300-
/O.CON.KTFX.FW.W.0004.230818T1600Z-230819T0300Z/
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
211 AM MDT Fri Aug 18 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR HOT TEMPERATURES, GUSTY WINDS, LOW 
RELATIVE HUMIDITY, AND A WIND SHIFT FOR FIRE WEATHER ZONES 113, 
114, 115, AND 117...

* AFFECTED AREA...Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* TEMPERATURES...In the mid to upper 90s.

* WINDS...West 25 to 35 mph, with gusts up to 45 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

Additional details...A wind shift to the north will occur this
evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
921 
WWUS85 KTFX 181844
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
1244 PM MDT Fri Aug 18 2023

MTZ112-190300-
/O.CON.KTFX.FW.W.0003.000000T0000Z-230819T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
1244 PM MDT Fri Aug 18 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A
WIND SHIFT FOR FIRE WEATHER ZONE 112...

* AFFECTED AREA...Eastern Glacier/Toole/Central/Eastern 
  Pondera/Liberty.

* TEMPERATURES...In the 80s to low 90s.

* WINDS...West 30 to 40 mph, with gusts up to 60 mph.

* RELATIVE HUMIDITY...As low as 17 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ113>115-117-190300-
/O.CON.KTFX.FW.W.0004.000000T0000Z-230819T0300Z/
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
1244 PM MDT Fri Aug 18 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR HOT TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A
WIND SHIFT FOR FIRE WEATHER ZONES 113, 114, 115, AND 117...

* AFFECTED AREA...Hill and Blaine Counties, Lewis and Clark 
  National Forest Rocky Mountain District-Rocky Mountain Front, 
  Chouteau and Fergus Counties and Central and Eastern Lewis and 
  Clark National Forest Areas.

* TEMPERATURES...In the 90s to near 100 degrees.

* WINDS...West 25 to 35 mph, with gusts up to 55 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

MTZ116-118-190300-
/O.CON.KTFX.FW.W.0004.000000T0000Z-230819T0300Z/
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
1244 PM MDT Fri Aug 18 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR HOT TEMPERATURES, THUNDERSTORMS, GUSTY WINDS, AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 116 AND 118...

* AFFECTED AREA...Lincoln Ranger District of the Helena National 
  Forest and Helena and Townsend Ranger Districts of the Helena 
  National Forest.

* TEMPERATURES...In the mid-80s to mid-90s.

* WINDS...West 25 to 35 mph, with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 18 percent.

* IMPACTS...Any new fire starts could be difficult to contain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now, or will shortly.  A combination of strong
winds, low relative humidity, and warm temperatures can contribute
to extreme fire behavior.

Please advise the appropriate officials or fire crews in these
areas of this Red Flag Warning.

&&

$$

http://www.weather.gov/greatfalls
120 
WWUS85 KTFX 190241
RFWTFX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Great Falls MT
841 PM MDT Fri Aug 18 2023

MTZ112-190345-
/O.EXP.KTFX.FW.W.0003.000000T0000Z-230819T0300Z/
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty-
841 PM MDT Fri Aug 18 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR HOT 
TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A WIND SHIFT 
FOR FIRE WEATHER ZONE 112...

Relative humidity continues to rise over the warned area and the 
Red Flag Warning will expire at 9 PM MDT.

$$

MTZ113>115-117-190345-
/O.EXP.KTFX.FW.W.0004.000000T0000Z-230819T0300Z/
Hill and Blaine Counties-
Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front-Chouteau and Fergus Counties-
Central and Eastern Lewis and Clark National Forest Areas-
841 PM MDT Fri Aug 18 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR HOT 
TEMPERATURES, GUSTY WINDS, LOW RELATIVE HUMIDITY, AND A WIND SHIFT 
FOR FIRE WEATHER ZONES 113, 114, 115, AND 117...

Relative humidity continues to rise over the warned area and the 
Red Flag Warning will expire at 9 PM MDT; however, note that a 
gusty northerly wind shift will continue to move southward through 
midnight tonight. 

$$

MTZ116-118-190345-
/O.EXP.KTFX.FW.W.0004.000000T0000Z-230819T0300Z/
Lincoln Ranger District of the Helena National Forest-
Helena and Townsend Ranger Districts of the Helena National Forest-
841 PM MDT Fri Aug 18 2023

...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR HOT 
TEMPERATURES, THUNDERSTORMS, GUSTY WINDS, AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 116 AND 118...

Relative humidity continues to rise over the warned area and the 
Red Flag Warning will expire at 9 PM MDT.

$$

http://www.weather.gov/greatfalls

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 17, 8:58 AM MDT, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 17, 8:58 AM MDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
858 AM MDT Thu Aug 17 2023

.SYNOPSIS...

A high pressure ridge will bring potentially record-breaking heat
to much of North Central, Central, and Southwest Montana today,
along with hazy, breezy, and very dry conditions. It will not be
quite hot and dry on Friday, but an approaching cold front will
increase the westerly winds, especially over the plains. A Pacific
trough will then bring an increased chance of showers and
thunderstorms with cooler temperatures starting on Saturday and
continuing into next week.

&&

.Update...

Morning update has been published, with the main change being to
increase smoke and haze coverage across Central and North Central
Montana this afternoon, especially north of a Choteau, to Fort
Benton, to Hays line. Despite the widespread haze and areas of smoke
in place this morning temperatures have already warmed into the
upper 60s to upper 70s across most lower elevations outside of
some valleys in Southwest and Central Montana thanks to a shallow
nocturnal inversion, which was beginning to be broken thanks to
mixing from increasing southwest to westerly winds. Forecasted
high temperatures through the remainder of the day continue to run
anywhere from the 90s to near 105 degrees; however, I do have
some concerns that temperatures may underperform north of the
aforementioned line due to the thickness of the smoke/haze
drifting east from the regional wildfires. With that being said it
is not out of the realm of possibility that observed temperatures
fall up to 5 to 10 degrees below what is forecast, but my
confidence was not high enough to do so this morning given decent
warming so far. Otherwise, expect Critical Fire Weather Conditions
across the western Hi-Line, mainly from the I-15 corridor in
Toole County to the Continental Divide due to very low afternoon
humidity values and breezy and gusty west winds, especially from
the afternoon through early evening hours tonight.
- Moldan

&&

.AVIATION...
550 AM MDT Thu Aug 17 2023 (17/12Z TAF Period)

VFR conditions will mostly continue across North Central, Central,
and Southwest Montana through at least 18/12Z. High pressure aloft
will keep a westerly flow over the area, which will continue the
feed of smoke from wildfires west of the Continental Divide; this
will cause reduced slantwise visibility most areas, and cause
periods of MVFR surface visibility over the plains. Hot temperatures
this afternoon may also cause some high density altitude issues. The
flow aloft will increase and start to shift more southwesterly after
00Z, bringing increased cloud cover, and possibly an isolated shower
or thunderstorm, mainly to Southwest Montana. However, these
increased winds will likely cause some mountain wave turbulence, as
well as some low level wind shear across far Southwest Montana
(including KWYS). -Coulston

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.FIRE WEATHER...

Hot and dry conditions are forecast to continue in Southwest
Montana today, while rebuilding high pressure aloft will spread
this heat back into Central and North Central Montana. Afternoon
humidity at lower elevations will generally fall below 20
percent. Gusty westerly winds will also return to the plains
today, especially to zone 112, where blended model guidance
indicates that the probability for sustained winds of at least 25
mph is 80 percent or higher. Therefore, the Red Flag Warning in
effect for that zone seems to address the situation well. The
probability drops off quite a bit for the remainder of the
plains, so there are no plans for any additional highlights
today.

For Friday, a cold front approaching from Canada will cause
westerly winds to increase across the forecast area, especially
over the plains, where the 80 percent or higher probability for
sustained winds of at least 25 mph is much more widespread.
Temperatures are not forecast to be quite as hot as today and
afternoon relative humidity should be more so in the 15 to 25
percent range. However, these less critical relative humidity
values will be mitigated by the stronger and more widespread
wind. As a result, the Storm Prediction Center (SPC) outlook
keeps the plains under an Elevated risk for fire weather, with
Critical conditions possible on the Hi-Line, which is likely to
have the strongest winds. Have therefore continued the Fire
Weather Watch for most of the plains, and expanded it into zone
112, where the stronger winds will likely counteract the more
marginal relative humidity. -Coulston

&&

.CLIMATE...

Hot temperatures will continue in Southwest Montana today and
return to the plains. Most lower elevation locations will have
highs well into the 90s to near 105 degrees. This will put many
daily record high temperatures in jeopardy. Temperatures will
also remain quite mild tonight, which could challenge daily
record warm minimum temperatures as well. An approaching cold
front will hinder the heat on Friday, but a few locations could
still approach record highs. -Coulston

&&

.PREV DISCUSSION...
/ISSUED 550 AM MDT Thu Aug 17 2023/

Today through Friday... High pressure aloft will build north back
over Southwest, Central, and North Central Montana, spreading the
heat and dryness over the entire area once again. Much above
normal temperatures in the 90s to near 105 today at most lower
elevations will threaten daily record highs (please see CLIMATE
section for details). These temperatures will also be warm enough
to continue the Heat Advisory for the lower elevations of the
plains and south through the valleys of Central Montana to
Interstate 90. A surface trough to the lee of the Canadian Rockies
is also forecast to spread south over the plains of North Central
and Central Montana, which will cause winds on the plains to
increase this afternoon, as relative humidity falls well below 20
percent at lower elevations. The most favorable area for critical
fire weather conditions (very low humidity, very gusty winds) will
be on the plains east of the Northern Rocky Mountain Front, where
a Red Flag Warning remains in effect for today (please see FIRE
WEATHER section for details). Mild overnight lows may allow an
isolated shower or thunderstorm to form over the mountains along
the Continental Divide later tonight into Friday morning. The
westerly flow aloft will also continue the hazy and smoky skies
over the area into the day on Friday.

A Canadian cold front will then approach from the north on
Friday, and its associated shortwave trough will help flatten the
high pressure ridge over the area, which will result in slightly
cooler temperatures but more widespread strong winds over the
plains. Blended model guidance gives a widespread 80 percent or
more probability of at least 25 mph sustained winds and at least
40 mph gusts. The slightly cooler temperatures will keep afternoon
humidity from getting quite as low as today, but many lower
elevation locations will fall into the 15 to 25 percent range,
especially over the plains, so have continued the Fire Weather
Watch there for Friday (please see FIRE WEATHER section for
details). A low pressure trough will also move onto the Pacific
coast on Friday, putting the forecast area under a more
southwesterly flow aloft that is forecast to tap into monsoonal
moisture and bring a chance of showers and thunderstorms to
Southwest and Central Montana during the afternoon. However, the
chance for severe thunderstorms is low.

Saturday through next Thursday... Cluster model analysis
indicates that the weather pattern will become stagnant during
this period. It shows the high pressure ridge that retreated out
of our area will remain anomalously strong over much of the
Central and Eastern United States, as a low pressure trough
generally remains on the Pacific coast. As a result, blended model
guidance forecasts the unstable southwesterly flow aloft with
monsoonal moisture to bring daily chances of afternoon and
evening showers and thunderstorms through the period as
temperatures generally remain below normal. However, the cluster
analysis does hint that the high pressure ridge could build back
into Montana during the mid-week period. This could potentially
bring a slight warming and drying trend late in the period, and
this possible trend can be seen in the latter period of the
blended model guidance. -Coulston

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  99  66  93  52 /   0   0  10  20
CTB  97  66  88  47 /   0   0  10  20
HLN 102  68  95  58 /   0   0  20  20
BZN  97  63  92  55 /   0  10  20  20
WYS  86  51  79  48 /   0  20  30  10
DLN  92  59  87  52 /  10  20  20  10
HVR 101  67  98  52 /   0   0   0  20
LWT  96  64  92  51 /   0   0  20  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

Red Flag Warning from noon today to 9 PM MDT this evening for
Eastern Glacier/Toole/Central/Eastern Pondera/Liberty.

Heat Advisory from noon today to midnight MDT tonight for Bears
Paw Mountains and Southern Blaine-Canyon Ferry Area-Cascade
County below 5000ft-Eastern Glacier, Western Toole, and Central
Pondera-Eastern Pondera and Eastern Teton-Eastern Toole and
Liberty-Fergus County below 4500ft-Gallatin Valley-Gates of the
Mountains-Helena Valley-Hill County-Judith Basin County and
Judith Gap-Missouri Headwaters-Northern Blaine County-Northern
High Plains-Southern High Plains-Western and Central Chouteau
County.

Fire Weather Watch from Friday morning through Friday evening
for Central and Eastern Lewis and Clark National Forest Areas-
Chouteau and Fergus Counties-Eastern
Glacier/Toole/Central/Eastern Pondera/Liberty-Hill and Blaine
Counties-Lewis and Clark National Forest Rocky Mountain District-
Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

Nearby

Red Flag Warnings in Montana, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.